Table of Contents
Journal of Applied Mathematics and Stochastic Analysis
Volume 8, Issue 4, Pages 347-359

The transient M/G/1/0 queue: some bounds and approximations for light traffic with application to reliability

University of North London, School of Mathematical Sciences, Hollowly Road, London N7 8DB, UK

Received 1 March 1995; Revised 1 June 1995

Copyright © 1995 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We consider the transient analysis of the M/G/1/0 queue, for which Pn(t) denotes the probability that there are no customers in the system at time t, given that there are n(n=0,1) customers in the system at time 0. The analysis, which is based upon coupling theory, leads to simple bounds on Pn(t) for the M/G/1/0 and M/PH/1/0 queues and improved bounds for the special case M/Er/1/0. Numerical results are presented for various values of the mean arrival rate λ to demonstrate the increasing accuracy of approximations based upon the above bounds in light traffic, i.e., as λ0. An important area of application for the M/G/1/0 queue is as a reliability model for a single repairable component. Since most practical reliability problems have λ values that are small relative to the mean service rate, the approximations are potentially useful in that context. A duality relation between the M/G/1/0 and GI/M/1/0 queues is also described.